- Poster presentation
- Open Access
Thalidomide: efficacy and side effects in juvenile idiopathic arthritis (JIA)
© Alpigiani et al; licensee BioMed Central Ltd. 2008
- Published: 15 September 2008
- Acute Phasis
Thalidomide is an immunomodulating agent; although its action mechanisms are not fully understood, many authors have described its anti-inflammatory and immunosuppressive properties with Peripheral Neuropathy (PN) as a significant side effect, which may limit its clinical use.
We describe a patient with JIA at systemic onset, partial responding to etanercept, who presented a good control of articular symptoms after thalidomide, but showed PN after 16 months of therapy.
Our patient, boy, 19 years old, 63.5 kg (50°centile), 161 cm, (3°centile), is affected by JIA, diagnosed at the age of 7 years. Since he presented many acute phases of illness, though on therapy with immunosuppressant (methotrexate 10 mg/m2/week), steroid and NSAID, in 2001 we introduced an anti-TNF drug (etanercept 0.5 mg/kg/twice a week) while reducing progressively steroid dose. However the patient showed still numerous articular acute phases. We decided to associate thalidomide (100 mg/die). After two months, the boy showed an improvement of the articular symptoms. After six months JIA was in remission. After 16 months of thalidomide therapy, he presented electrophysiological PN, without clinical signs;we decided to stop the thalidomide therapy. Now, after 3 years of thalidomide suspension, no acute phases of JIA were observed and an electrophysiological improvement of PN was confirmed.
Our data show that thalidomide can be administered in children with resistant forms of JIA, but a long-term administration can significantly increase the risk of neurotoxicity . A regular follow-up every 3 months is necessary to identify and monitor possible side effects
This article is published under license to BioMed Central Ltd.